Alert archive / Guam / Beach Hazards Statements in 2019

Beach Hazards Statement 2, NWS Guam

February 28, 2019

NWS Guam issued this beach hazards statement at Feb 28, 2019, 1:44 AM CST. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2019, 1:44 AM CST (07:44 UTC)
Expired
Mar 2, 2019, 2:00 PM CST
In force
60 hr
Issued by
NWS Guam

The text

As transmitted.

088 
WHMY40 PGUM 280744
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
544 PM CHST THU FEB 28 2019

...JELLY FISH SPOTTED ON GUAM BEACHES...

.PERSISTENT TRADE-WIND SWELL HAS WASHED UP PORTUGUESE-MAN-O-WAR
JELLY FISH ONTO THE BEACHES ALONG EAST FACING SHORES OF THE
MARIANA ISLANDS.

GUZ001>004-282100-
/O.NEW.PGUM.BH.S.0002.190228T0744Z-190302T0700Z/
GUAM-ROTA-TINIAN-SAIPAN-
544 PM CHST THU FEB 28 2019

...BEACH HAZARDS STATEMENT IS NOW IN EFFECT THROUGH SATURDAY 
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TIYAN HAS ISSUED A BEACH HAZARDS
STATEMENT FOR BEACHES ALONG EAST FACING SHORES THROUGH SATURDAY 
AFTERNOON.

* HAZARDS...THE PRESENCE OF PORTUGUESE-MAN-O-WAR

* TIMING...THIS EVENING THROUGH SATURDAY AFTERNOON

* LOCATION...BEACHES ALONG EAST FACING SHORES

* POTENTIAL IMPACTS...CAUSING EXTREME PAIN WHEN IN CONTACT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACH GOERS ALONG EAST FACING SHORES SHOULD STAY OUT OF THE WATER
AND AVOID MAKING CONTACT WITH THE PORTUGUESE-MAN-O-WAR WASHED UP 
ONTO THE BEACHES...AS CONTACTING THEM CAN CAUSE EXTREME PAIN.

&&

$$

CHAN
5 follow-up statements
333 
WHMY40 PGUM 282042
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
642 AM CHST FRI MAR 1 2019

...JELLY FISH SPOTTED ON GUAM BEACHES...

.PERSISTENT TRADE-WIND SWELL HAS WASHED UP PORTUGUESE-MAN-O-WAR
JELLY FISH ONTO THE BEACHES ALONG EAST FACING SHORES OF THE
MARIANA ISLANDS.

GUZ001>004-011045-
/O.CON.PGUM.BH.S.0002.000000T0000Z-190302T0700Z/
GUAM-ROTA-TINIAN-SAIPAN-
642 AM CHST FRI MAR 1 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY
AFTERNOON...

* HAZARDS...THE PRESENCE OF PORTUGUESE MAN-O-WAR

* TIMING...THIS MORNING THROUGH SATURDAY AFTERNOON

* LOCATION...BEACHES ALONG EAST FACING SHORES...INCLUDING PAGAT...
  YPAN AND INARAJAN.

* POTENTIAL IMPACTS...PORTUGUESE MAN-O-WAR CAN STING EVEN AFTER THEY
  HAVE DIED. THEIR STING CAUSES EXTREME PAIN AND CAN BE FATAL IN SOME
  CASES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACH GOERS ALONG EAST FACING SHORES SHOULD STAY OUT OF THE WATER
AND AVOID MAKING CONTACT WITH THE PORTUGUESE-MAN-O-WAR WASHED UP
ONTO THE BEACHES...AS CONTACTING THEM CAN CAUSE EXTREME PAIN.

IF STUNG...WASH THE AREA LIBERALLY WITH SEA WATER (NOT FRESH) AND TRY
TO REMOVE ANY SPINES STILL LODGED IN THE SKIN.

&&

$$

STANKO
845 
WHMY40 PGUM 010643
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
443 PM CHST FRI MAR 1 2019

...JELLY FISH SPOTTED ON GUAM BEACHES...

.PERSISTENT TRADE-WIND SWELL HAS WASHED UP PORTUGUESE-MAN-O-WAR JELLY
FISH ONTO THE BEACHES ALONG EASTERN SHORES OF THE MARIANA ISLANDS.

GUZ001>004-012200-
/O.CON.PGUM.BH.S.0002.000000T0000Z-190302T0700Z/
GUAM-ROTA-TINIAN-SAIPAN-
443 PM CHST FRI MAR 1 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY
AFTERNOON...

* HAZARDS...THE PRESENCE OF PORTUGUESE MAN-O-WAR

* TIMING...THIS EVENING THROUGH SATURDAY AFTERNOON

* LOCATION...BEACHES ALONG EASTERN SHORES...INCLUDING PAGAT POINT...
  YPAN BEACH AND INARAJAN BAY. 

* POTENTIAL IMPACTS...CONTACT WITH PORTUGUESE MAN-O-WAR...ALIVE OR
  DEAD CAN CAUSE EXTREME PAIN AND CAN BE FATAL IN SOME CASES.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACH GOERS ALONG EASTERN SHORES SHOULD STAY OUT OF THE WATER AND
AVOID MAKING CONTACT WITH THE PORTUGUESE-MAN-O-WAR WASHED UP ONTO THE
BEACHES.

IF CONTACTED OR BEING STUNG...WASH THE AREA THOROUGHLY WITH SEA 
WATER (NOT FRESH) AND TRY TO REMOVE ANY SPINES STILL LODGED IN THE
SKIN.

&&

$$

CHAN
542 
WHMY40 PGUM 012133
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
733 AM CHST SAT MAR 2 2019

...JELLY FISH SPOTTED ON GUAM BEACHES...

.PERSISTENT TRADE-WIND SWELL HAS WASHED UP PORTUGUESE MAN-O-WAR
JELLY FISH ONTO THE BEACHES ALONG EASTERN SHORES OF THE MARIANA
ISLANDS. IF MORE MAN-O-WAR ARE OBSERVED TODAY THIS STATEMENT WILL
BE EXTENDED.

GUZ001>004-020700-
/O.CON.PGUM.BH.S.0002.000000T0000Z-190302T0700Z/
GUAM-ROTA-TINIAN-SAIPAN-
733 AM CHST SAT MAR 2 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 PM TODAY...

* HAZARDS...THE PRESENCE OF PORTUGUESE MAN-O-WAR

* TIMING...THROUGH THIS AFTERNOON

* LOCATION...BEACHES ALONG EASTERN SHORES...INCLUDING PAGAT POINT...
  YPAN BEACH AND INARAJAN BAY.

* POTENTIAL IMPACTS...CONTACT WITH PORTUGUESE MAN-O-WAR...ALIVE 
  OR DEAD CAN CAUSE EXTREME PAIN AND CAN BE FATAL IN SOME CASES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACH GOERS ALONG EASTERN SHORES SHOULD STAY OUT OF THE WATER AND
AVOID MAKING CONTACT WITH THE PORTUGUESE-MAN-O-WAR WASHED UP ONTO
THE BEACHES.

IF CONTACTED OR STUNG...WASH THE AREA THOROUGHLY WITH SEA WATER
(NOT FRESH) AND TRY TO REMOVE ANY SPINES STILL LODGED IN THE SKIN.

&&

$$

STANKO
424 
WHMY40 PGUM 020505
CFWGUM

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
305 PM CHST SAT MAR 2 2019

...JELLYFISH SPOTTED ON GUAM BEACHES...

.PERSISTENT TRADE-WIND SWELL HAS WASHED UP PORTUGUESE MAN-O-WAR
JELLYFISH ONTO THE BEACHES ALONG EASTERN SHORES OF THE MARIANA
ISLANDS. 

GUZ001>004-021915-
/O.EXT.PGUM.BH.S.0002.000000T0000Z-190302T2000Z/
GUAM-ROTA-TINIAN-SAIPAN-
305 PM CHST SAT MAR 2 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT...

* HAZARDS...PORTUGUESE MAN-O-WAR 

* TIMING...THROUGH TONIGHT

* LOCATION...BEACHES ALONG EASTERN SHORES...INCLUDING PAGAT 
  POINT... YPAN BEACH AND INARAJAN BAY. 

* POTENTIAL IMPACTS...CONTACT WITH PORTUGUESE MAN-O-WAR...ALIVE 
  OR DEAD...CAN CAUSE EXTREME PAIN AND CAN BE FATAL IN SOME CASES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OUT OF THE WATER ALONG EASTERN SHORES AND AVOID MAKING CONTACT
WITH ANY PORTUGUESE-MAN-O-WAR WASHED UP ON THE BEACHES.

IF CONTACTED OR STUNG...WASH THE AREA THOROUGHLY WITH SEA WATER
(NOT FRESH) AND TRY TO REMOVE ANY SPINES STILL LODGED IN THE SKIN.

&&

$$
133 
WHMY40 PGUM 022021
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
621 AM CHST SUN MAR 3 2019

...PORTUGUESE MAN-O-WAR RECENTLY ON GUAM BEACHES...

.PORTUGUESE MAN-O-WAR WERE RECENTLY REPORTED ON GUAM BEACHES. IT IS
RECOMMENDED THAT BEACHGOERS EXERCISE CAUTION UNTIL THEY HAVE NOT
BEEN REPORTED FOR A FEW DAYS.

GUZ001>004-031030-
/O.EXP.PGUM.BH.S.0002.000000T0000Z-190302T2000Z/
/O.NEW.PGUM.BH.S.0003.190302T2021Z-190304T0600Z/
GUAM-ROTA-TINIAN-SAIPAN-
621 AM CHST SUN MAR 3 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY AFTERNOON...

A BEACH HAZARDS STATEMENT FOR PORTUGUESE MAN-O-WAR IS NOW IN EFFECT
THROUGH MONDAY AFTERNOON.

* HAZARDS...PORTUGUESE MAN-O-WAR

* TIMING...THROUGH MONDAY AFTERNOON

* LOCATION...BEACHES ALONG EASTERN SHORES...INCLUDING PAGAT 
  POINT...YPAN BEACH AND INARAJAN BAY.

* POTENTIAL IMPACTS...CONTACT WITH PORTUGUESE MAN-O-WAR...ALIVE 
  OR DEAD...CAN CAUSE EXTREME PAIN AND CAN BE FATAL IN SOME 
  CASES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY OUT OF THE WATER ALONG EASTERN SHORES AND AVOID MAKING
CONTACT WITH ANY PORTUGUESE-MAN-O-WAR WASHED UP ON THE BEACHES.

IF CONTACTED OR STUNG...WASH THE AREA THOROUGHLY WITH SEA WATER
(NOT FRESH) AND TRY TO REMOVE ANY SPINES STILL LODGED IN THE
SKIN.

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS
CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION
SHOULD BE USED WHEN IN OR NEAR THE WATER.

&&

$$

STANKO

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this beach hazards statement went out at Feb 27, 4:06 PM CST, 9 hours 38 minutes earlier.

Area forecast discussion, Feb 27, 4:06 PM CST, 9 hours 38 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
806 AM ChST Thu Feb 28 2019

.Marianas Synopsis...
Andersen Air Force Doppler weather radar shows isolated showers
moving through the Marianas waters organized as a line that is over
Guam at this time, and west of all the other islands. The VAD wind
profile indicates winds from just south of east at 12 to 21 knots
through the lowest 7 thousand feet of the air. The buoys reveal seas
of 4 to 6 feet composed mainly of trade-wind waves and swell.

&&

.Discussion...
Marianas are slipping back into a dry trade-wind regime. Inherited
grids needed no changes, just refreshed waves and wave related grids,
primarily to extend them. Seas will increase a little, though they
are expected to remain below advisory criteria. Thanks to the rain
from Wutip, it will also be a while before fire weather presents any
problems. The rain also sent Guam from drought rating D-0S to
D-nothing. Things could get dicier for Tinian and Saipan which were
missed by the rainfall from the typhoon.

&&

.Tropical systems...
The former typhoon Wutip had a run-in with the baroclinic westerlies.
It is now tropical storm Wutip and will dissipate shortly, within the
next day or two.

&&

.Eastern Micronesia and Chuuk...
A large cluster of showers and thunderstorms has persisted just
southeast of Kosrae while another cluster of showers has passed just
north of Pohnpei. Upper-level winds seem to be prohibiting
thunderstorms from really heading into Kosrae waters, so have kept
showers isolated with only a slight chance of thunder through
tonight. The region is expected to otherwise stay quite dry through
the rest of the work week. Over the weekend, increasing trade-wind
convergence will cause showers and thunderstorms to develop south of
all locations. This convection will spread toward Majuro by Saturday,
Kosrae by Monday, and Pohnpei and Chuuk around Tuesday. GFS
noticeably keeps showers farther south and east whereas the ECMWF and
NavGem show a stronger northward spread.

High surf advisories remain in effect at Majuro and Kosrae. Pohnpei
and Chuuk could see surf becoming hazardous in a day or two, but for
now, winds have not increased much and altimetry data show seas a
couple feet below model guidance. Marine conditions remain hazardous
for small craft in the Marshalls, and seas and winds are both
expected to become hazardous at Kosrae today and tonight.

&&

.Western Micronesia...
A surface trough curves southward from the dissipating Wutip toward
Yap and Koror then curves west. A low-level ridge sits just SE of
Yap. Dry weather and gentle winds are seen at both locations. Quite a
dry pattern of weather is expected for both locations through the
weekend. Although winds are pretty light and variable at Koror, a
shallow moist layer topped by very dry air above 7000 feet and an
inversion suggests island convection, if it develops, would be
limited to shallow clouds and some showers. Modifying the overnight
sounding to better reflect a warmer daytime showed little increase in
instability with an elevated inversion being quite the barrier for
vertical development. Seas continue to diminish so the high surf
advisory is no longer in effect. Surf will continue to fall through
the weekend.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
Marianas Waters...None.
&&

Stanko/W. Aydlett

Nearby

Beach Hazards Statements in Guam, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.